Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 33, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 3, 1997, 10:08 AM EST for Pulaski County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 1997, 10:08 AM EST (15:08 UTC)
- Expired
- Mar 3, 1997, 3:05 PM EST
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Pulaski County, KY
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 031509 FFWJKL KYC011-013-025-063-065-069-071-095-109-115-119-129-153-159-165- 173-175-189-197-199-203-205-237-032005- BULLETIN - EBS ACTIVATION REQUESTED SMALL STREAM FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1008 AM EST MON MAR 3 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SMALL STREAM FLOOD WARNING EFFECTIVE UNTIL 305 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN EAST CENTRAL KENTUCKY ...BATH ...ESTILL ...MENIFEE ...MONTGOMERY ...POWELL IN SOUTHEAST KENTUCKY ...BELL ...BREATHITT ...FLOYD ...HARLAN ...JACKSON ...KNOTT ...LEE ...MAGOFFIN ...MORGAN ...OWSLEY ...WOLFE IN EAST KENTUCKY ...ELLIOTT ...JOHNSON ...MARTIN IN NORTHEAST KENTUCKY ...FLEMING ...ROWAN IN SOUTH CENTRAL KENTUCKY ...PULASKI ...ROCKCASTLE HEAVY RAINS THIS MORNING HAVE RESULTED IN RISING STREAMS AND CREEKS ACROSS EASTERN KENTUCKY. RAINFALL OF 1 TO 2 INCHES HAS BEEN COMMON ACROSS THE AREA OVERNIGHT AND EARLY THIS MORNING. A WEATHER SPOTTER REPORTED WATER ON ROUTE 1098 AT SMITH BRANCH EAST OF JACKSON IN BREATHITT COUNTY. MARTIN COUNTY DISASTER AND EMERGENCY SERVICES REPORTED 4 FEET OF WATER ON ROUTE 2032 AND 1224 IN INEZ. OCCASIONAL RAIN WILL CONTINUE THIS MORNING...WITH RAIN ENDING THIS AFTERNOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. SBH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 2:31 AM EST, 7 hours 37 minutes earlier.
Area forecast discussion, Mar 3, 2:31 AM EST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 225 AM EST MON MAR 3 1997 CONTINUE FLASH FLOOD WATCH TODAY FOR ALL OF EASTERN KY. DEEPENING SURFACE LOW PRESSURE IN NE MS AT 6Z WITH A WARM FRONT EXTENDING NE TO FAR SE KY. MIDDLESBORO STEADY AROUND 57 WITH LIGHT ESE WINDS WHILE REST OF SE KY KY IN THE LOW-MID 40S WITH NE FLOW 5 TO 15 MPH CIRCULATING AROUND CANADIAN HIGH PRESSURE OVER LAKE HURON. INTENSE...BUT WEAKENING UPPER LEVEL LOW PRESSURE ALONG THE MISSISSIPPI RIVER ALONG THE AR/MS BORDER. WATER VAPOR SHOWS TROPICAL CONECTION AS MOISTURE FROM THE YUKATAN WORKING N ACROSS THE EASTERN GULF COAST STATES INTO TN/KY. KJKL SHOWING LIGHT TO MODERATE SHOWERS LIFTING QUICKLY NNE TOWARD THE MOUNTAIN PARKWAY. SO FAR TONIGHT BETWEEN A TENTH AND QUARTER INCH FELL ALONG AND SOUTH OF HIGHWAY 80 WITH AROUND THREE QUARTER INCH AMOUNTS IN THE CUMBERLAND VALLY OVER PULASKI AND WAYNE COUNTIES. SEVERAL LIGHTNING RETURNS FURTHER SW IN MID TN AND WEST KY. MODELS TAKE SURFACE LOW NE TO KY/WV BORDER BY 00Z WHILE THE UPPER LEVEL DISTURBANCES RACES TO THE CHESAPEAKE BAY. AMAZING AMOUNT OF UPWARD VERTICAL MOTION (17.5 UNITS) BULLSEYE BRIEFLY OVER EASTERN KY AT 12Z WHILE BEST PVA CROSSES NE BETWEEN 10-18Z. ETA/NGM TALLY UP ANOTHER 1.5 INCHES OF RAIN TODAY ACROSS SE KY MAINLY THIS MORNING AND THE POTENTIAL EXISTS FOR 2-3 INCHES PER NCEP DISCUSSION. PRECIPITABLE WATER HAS 1 TO 1.5 INCHES FROM TN S TO THE GULF COAST AND THIS MOISTURE TO LIFT NE ACROSS THE OHIO VALLEY TODAY. CONTINUE DOWNPLAYING RAIN CHANCES THIS AFTERNOON...AND TO END BEFORE THE DAY IS OUT ACROSS THE CUMBERLAND VALLEY. ETA FOCUSED MOST OF ITS RAINFALL IN EASTERN KY WHILE NGM FURTHER W IN CENTRAL KY. EITHER WAY...ADDITIONAL RAINFALL OF 1 INCH OR MORE LIKELY NEXT 12 HOURS EVEN NORTHERN COUNTIES WHERE ITS NOT NEEDED. CONVECTION A RISK TOO ESPECIALLY CUMBERLAND VALLEY AS LIFTED INDEXES LOWER TO -1 BY 18Z. GROUNDS SUPER SATURATED ESPECIALLY NW OF LOZ/JKL WHERE NEAR A RECORD SETTING 3-7 INCHES FELL SINCE FRIDAY NIGHT. HIGH TEMPERATURES TRICKY TODAY DEPENDING OF HOW FAR NW WARM FRONT CAN MAKE IT...FEEL IT SHOULD NEAR JKL BY TRACK OF LOW. FOLLOWING CLOSELY TO GUIDANCE AS FWC/FAN NEARLY SIMILAR. AREAS NW OF JKL TO REACH AROUND 50 DEGRES WHILE AREAS SE OF JKL TO THE VA BORDER IN WARM SECTOR SEE UPPER 50S TO AROUND 60. JKL 54/40/63 +21 LOZ 58/41/64 +21 HUETTL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 6:13 AM EST | Flash Flood Warning | JKL | Bell, Harlan | 4 hr |
| Mar 3, 9:01 AM EST | Flash Flood Warning | JKL | Letcher, Pike | 3 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Estill, Jackson, Lee, Owsley, Rockcastle | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Elliott, Johnson, Magoffin, Menifee, Morgan, Rowan and 1 more | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Bath, Fleming, Montgomery | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Bell, Harlan | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Floyd, Knott, Martin | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Breathitt | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Powell | 5 hr |
| Mar 3, 10:37 AM EST | Severe Thunderstorm Warning | JKL | Owsley | 58 min |
| Mar 3, 10:59 AM EST | Flash Flood Warning | JKL | Clay, Knox, Laurel, Leslie, Perry | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.